A 62-year-old woman with a history of end-stage renal disease on haemodialysis, essential hypertension and type 2 diabetes mellitus was diagnosed with sepsis and placed on 600 mg oral linezolid every 12 hours and 1 g intravenous ceftriaxone every 24 hours. Blood cultures grew Streptococcus dysgalactiae, and she was switched to intravenous ceftriaxone 2 g daily. Platelet counts slowly trended down after starting ceftriaxone reaching 5 K/μL on day 12 of treatment. Ceftriaxone was discontinued and heparin-induced thrombocytopaenia was ruled out. She was switched to vancomycin and her platelet count improved. Given the temporal relationship between changing platelet counts and starting and discontinuing ceftriaxone, a diagnosis of drug-induced thrombocytopaenia was made.
- haematology (drugs and medicines)
- unwanted effects / adverse reactions
- drugs: infectious diseases
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors AS: preparation, analysis, drafting and review of manuscript; DM: conception and design, acquisition of data and review of manuscript. AM: analysis, drafting and and review of manuscript. AK: acquisition of data and review of manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.